Toxicities Associated With NBOMe Ingestion—A Novel Class of Potent Hallucinogens: A Review of the Literature

Toxicities Associated With NBOMe Ingestion—A Novel Class of Potent Hallucinogens: A Review of the Literature

Abstract

Background

A new class of synthetic hallucinogens called NBOMe has emerged as drugs of abuse.

Objective

Our aim was to conduct a systematic review of published reports of toxicities associated with NBOMe ingestion.

Methods

We searched PubMed for relevant English-language citations that described adverse effects from analytically confirmed human NBOMe ingestion. Demographic and clinical data were extracted.

Results

A total of 10 citations met the criteria for inclusion, representing 20 individual patients. 25I-NBOMe was the most common analogue identified, followed by 25B-NBOMe and 25C-NBOMe. Fatalities were reported in 3 (15%) cases. Of all the patients, 7 (35%) were discharged after a period of observation, whereas 8 (40.0%) required admission to an intensive care unit. The most common adverse effects were agitation (85.0%), tachycardia (85.0%), and hypertension (65.0%). Seizures were reported in 8 (40.0%) patients. The most common abnormalities reported on laboratory tests were elevated level of creatinine kinase (45.0%), leukocytosis (25.0%), and hyperglycemia (20.0%).

Conclusion

NBOMe ingestion is associated with severe adverse effects. Clinicians need to have a high index of suspicion for NBOMe ingestion in patients reporting the recent use of hallucinogens.

Suzuki, J., Dekker, M. A., Valenti, E. S., Cruz, F. A. A., Correa, A. M., Poklis, J. L., & Poklis, A. (2014). Toxicities associated with NBOMe Ingestion, a Novel Class of Potent Hallucinogens: a Review of the Literature. Psychosomatics. http://dx.doi.org/10.1016/j.psym.2014.11.002

Link to full text

By | 2015-02-24T18:58:14+02:00 6 November 2014|Tags: , , , , , , |